Michigan, 2024Winter Storm in Michigan, December 4 to 6, 2024
December 4 to 6, 2024 · NWS APX · 5 events in 5 counties and zones
A clipper system moving into the region on December 4th brought more unseasonably cold air over the unseasonably warm Great Lakes, allowing lake effect influences to ramp up again. Some freezing drizzle was noted ahead of the clipper amid warm advection into the afternoon on the 4th, before a more potent area of snow crossed the area during the late afternoon, transitioning to intense NW flow…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper system moving into the region on December 4th brought more unseasonably cold air over the unseasonably warm Great Lakes, allowing lake effect influences to ramp up again. Some freezing drizzle was noted ahead of the clipper amid warm advection into the afternoon on the 4th, before a more potent area of snow crossed the area during the late afternoon, transitioning to intense NW flow lake effect snow bands by late evening as winds increased in the wake of the front, gusting as high as 53mph at Frankfort and Leland harbors. Snowfall totals under the heaviest bands by the morning of the 5th were largely 7-12 inches, with blowing and drifting snow further impacting travel conditions across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 4, 2:55 AM EST, 5 minutes earlier. Its key messages:
- Lake effect snow combined with gusty winds on the backside of a clipper system will bring about continued higher end travel impacts to the snowbelt areas of northwest lower and eastern upper Michigan.
Area forecast discussion, Dec 4, 2:55 AM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
255 AM EST Wed Dec 4 2024
.KEY MESSAGES...
- Lake effect snow combined with gusty winds on the backside of
a clipper system will bring about continued higher end travel
impacts to the snowbelt areas of northwest lower and eastern
upper Michigan.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 255 AM EST Wed Dec 4 2024
...More accumulating snow along with windy conditions on the way...
Widespread synoptic snow has developed across our entire CWA early
this morning well in advance of the approaching strong clipper
system...which is now centered over Western Ontario. Dominant SW
flow lake enhanced snow band embedded within the synoptic snow
shield continues to stream into the Straits area as expected...
dumping warning criteria snowfall from Leelanau county thru Western
Charlevoix to Emmet and Cheboygan and across portions of Eastern
Upper Michigan. All of the above areas are under a Winter Storm
Warning thru today and into early this evening....where 5 to 10
inches of new snow is expected.
Little will change during the morning hours as low level SW flow
persists...targeting the above outline areas withing the Straits for
the most persistent and heaviest snow shower activity. Total morning
new snowfall will be 5 to 10 inches within this area...and will
therefore leave all Winter Storm Warnings in tact. Rest of our CWA
will see light to at times moderate snowfall thru the morning...with
a general 1-3 inches of new snow expected. Winds gusting to 30 mph
will cause areas of blowing and drifting snow as well.
Initial cold front associated with the clipper system will sweep
thru our CWA this afternoon into early evening...shifting low level
flow to the NW. CAA will commence behind the initial cold front...
reinforcing ongoing over-lake instability and thus lake snow
production...but will refocus the most persistent and heaviest snow
showers into our typical NW flow snowbelt areas. A secondary cold
front will drop thru our CWA late tonight...shifting winds to a more
N/NW direction...which will likely shift the focus for heaviest
snowfall to areas along and west of US-131. Very tight pressure
gradient behind both the initial and the secondary cold front will
translate to winds gusting to 30 to 40 mph at times...producing
areas of blow and drifting snow and certainly hazardous travel this
afternoon thru tonight. All in all...expect new snow amounts for our
NW flow snowbelt areas of 5 to 10 inches this afternoon thru
tonight. Will therefore issue Winter Storm Warnings for all counties
along and west of I-75...and Winter Wx Advisories for much of NE
Lower Michigan where 3 to 5 inches of new snow along with blowing/
drifting snow is expected thru tonight.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 255 AM EST Wed Dec 4 2024
Pattern Synopsis / Forecast:
Clipper system will be exiting the region through the day on
Thursday, though with continued overlake instability and lingering
strong NNW flow, lake effect snows will be continuing across parts
of the region. Eventually, as the surface low moves east and surface
high pressure intrudes into the Corn Belt, the pressure gradient
slackens, thus reducing flow over the lakes, and more importantly,
diminishes available moisture to produce efficient lake effect snows
Thursday night into Friday. The influence of the surface high
pressure will keep things a bit drier (with some continued lighter
lake effect Friday), but on its heels, another clipper system will
be moving toward the Great Lakes, which looks to pass through Friday
night into Saturday, and another into Saturday night. The colder
pattern then moderates owing to the influence of a progressively
more northerly clipper track with these systems, drawing in warmer
air by the end of the weekend. Eventually, a baroclinic zone looks
to set up next week, but with ample uncertainty to the evolution of
any potential systems moving into the region.
Primary Forecast Concerns:
At the start of the period, efficient NNW flow lake effect snows
will be ongoing, with the most efficient region being spots downwind
of Grand Traverse Bay, which could see an additional 3-6"+ of
accumulation through the day Thursday. Elsewhere, perhaps an
additional few inches will be possible (lesser chances of additional
snow closer to Saginaw Bay and east of I-75 in the eastern U.P.).
The issue with Thursday will be focused on winds in other areas.
There will be ample fresh, fluffy snow that will be primed to be
blown around by those continued 15-25mph sustained winds, and gusts
of 30-45mph (locally higher near Lake Michigan), especially during
the morning hours when the strongest cold air advection overhead
supports efficient mixing and momentum transfer across the region.
Result will be continued snarled travel at the very minimum for the
Thursday morning commute across the snowbelts and other areas that
have snow cover to be blown around... with the snowbelts likely
seeing continued dangerous travel conditions Thursday due to
whiteouts and drifting snow, especially in open areas. Eventually,
the flow weakens later in the day into the overnight hours Thursday,
which should lower lake effect intensity, and confine it well
within those snowbelts.
Additional lake effect snows will be possible Friday as winds back
more westerly, shifting the focus of lake effect (albeit, a rather
lighter intensity) to the W to WNW flow snowbelts, though at this
juncture, there isn't much of a signal for more than a couple
additional inches through the day Friday. Eventually, a second
clipper passes through Friday night, and shifts winds more
southwesterly, which could put more lake effect into the Straits. As
of now, this system does not appear to be as intense as the one
passing through over the next 24-48 hours, but nonetheless, will
still be able to produce snow for the Straits and the eastern Yoop
as synoptic snows build in there, while most places south of M-72
hold drier. Furthermore, as milder air is drawn in by these systems,
it is possible for immediate lakeshore areas to see rain mix in at
times Saturday night into Sunday. Looking into next week, the
pattern is prime for a larger southern stream system (as opposed to
a clipper) to pass through from the southwest, and with milder air
in place, may lead to p-type issues. At this time, guidance is
signaling it as a warmer system with rain potential as temps raise
into the 40s. Eventually colder air is set to build in behind this
system, but uncertainty remains on how quickly that occurs... though
signals do indicate the milder temperatures should take a reprieve
around or slightly before midweek.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1147 PM EST Tue Dec 3 2024
Clipper low pressure system will bring increasing coverage/
intensity of SHSN overnight. PLN/CIU will the worst of it
tonight, becoming IFR to LIFR at times. TVC/MBL become IFR by
late tonight, APN becomes IFR Wednesday. Snow-liquid ratios in
the mid teens.
Sw winds become quite gusty tonight, veering w and wnw by late
Wednesday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 7 PM EST this evening for MIZ016-
017-087-088-096-097.
Winter Weather Advisory until 7 PM EST this evening for MIZ018-
023-024-029-030-035.
Winter Storm Warning until 7 PM EST Thursday for MIZ020-086-
095-098-099.
Winter Storm Warning until 7 PM EST Thursday for MIZ021-022-
025>028-031>034.
MARINE...Gale Warning until 7 PM EST Thursday for LHZ345.
Gale Warning from 10 PM this evening to 7 PM EST Thursday for
LHZ346>349.
Gale Warning until 7 PM EST Thursday for LMZ323-341-342-
344>346.
Gale Warning from 10 PM this evening to 7 PM EST Thursday for
LSZ321-322.
&&
SHORT TERM...MLR
LONG TERM...HAD
AVIATION...JZHazardous weather outlook, Dec 3, 3:08 PM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
308 PM EST Tue Dec 3 2024
MIZ016>018-020>036-041-042-086>088-095>099-042015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
308 PM EST Tue Dec 3 2024
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Accumulating lake enhanced snow showers will refocus into the Straits
area tonight. Please see the latest Winter Storm Warnings for
additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Accumulating lake enhanced snow showers will continue at times
through the rest of this week. Travel will be very difficult in
some areas downwind of Lake Superior and Lake Michigan. In
addition to the snow, gusty winds will create areas of blowing and
drifting snow with reduced visibilities. Whiteout conditions are
possible in some areas Wednesday night into Thursday. Please see
the latest Winter Storm Watches for additional details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-042015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
308 PM EST Tue Dec 3 2024
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Gale force wind gusts are expected to develop later tonight
across portions of Lake Michigan.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Gale force winds are expected across much of our nearshore waters
Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
Winter Storm, Otsego
- When
- December 4, 3:00 AM EST to December 6, 7:00 AM EST
- Where
- Otsego forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.021, -84.599 (the zone’s center; the record gives no point)
CoCoRaHS observer 2 miles ESE of Elmira in NW Otsego county reported snowfall of 8.2 inches ending 0700EST on the 5th. Additional reports from Otsego county, including a CoCoRaHS observer 4 miles S of Gaylord and 24-hr snowfall totals ending on the morning of the 5th at the NWS Gaylord, MI office 9 miles SSW of Gaylord, indicate broad snowfall totals of 7-8 inches across the county. Some freezing rain occurred during the middle of the day on the 4th, resulting in a glaze of ice on most surfaces.
Winter Storm, Antrim
- When
- December 4, 3:00 AM EST to December 6, 7:00 AM EST
- Where
- Antrim forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.007, -85.176 (the zone’s center; the record gives no point)
CoCoRaHS observer near Mancelona reported a 24-hr total of 12.0 inches by 0800EST, most of which fell overnight.
Winter Storm, Manistee
- When
- December 4, 3:00 AM EST to December 6, 7:00 AM EST
- Where
- Manistee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
CoCoRaHS observer 1 mile N of Wellston reported 9.5 inches of snow by mid morning on the 5th, accompanied by strong gusty winds and blowing snow overnight. 6 inches of this fell prior to 0100EST on the 5th.
Winter Storm, Grand Traverse
- When
- December 4, 3:00 AM EST to December 6, 7:00 AM EST
- Where
- Grand Traverse forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.716, -85.552 (the zone’s center; the record gives no point)
CoCoRaHS observers in the Traverse City area reported up to 7.2 inches of snow by the morning of December 5th. Wind gusts in the realm of 35-45mph in the Traverse City area through the night resulted in areas of blowing snow.
Winter Storm, Kalkaska
- When
- December 4, 4:00 AM EST to December 6, 7:00 AM EST
- Where
- Kalkaska forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
Cooperative observer in Kalkaska reported a 24-hr total of 10.6 inches of snow by the morning of December 5. Additional reports from the area of 7-8 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Alaska, December 4 to 6, 20241 death · 1 injured · 3 events
- Heavy Snow and Strong Wind in West Virginia, December 4 to 5, 2024$51,000 · 41 events
- Lake-Effect Snow and Winter Weather in Ohio, December 4 to 6, 2024$200,000 · 11 events
- Dense Fog in California, December 4 to 5, 2024$65,000 · 5 events
- Winter Storm and Winter Weather in New York, December 4 to 6, 202444 events
- High Wind in Minnesota, December 4, 20242 injured · $30,000 · 54 kt wind · 4 events
- Winter Storm and High Wind in Michigan, December 4 to 5, 2024$40,000 · 64 kt wind · 6 events
- High Wind and Strong Wind in Iowa, December 4, 2024$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in South Dakota, December 4, 202451 kt wind · 24 events
- Lake-Effect Snow and Winter Weather in Pennsylvania, December 4 to 6, 20242 injured · 8 events
- Winter Storm in Pennsylvania, December 4 to 6, 202415 events
- Winter Storm and Winter Weather in Michigan, December 4 to 5, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229735, 1229738, 1229748, 1229760, 1229747.